Abstract: FR-PO043

Nephrotic Syndrome in Dasatinib-Treated Patients with Chronic Myeloid Leukemia

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Koshida, Takeo, Juntendo University Faculty of Medicine, Tokyo, Japan
  • Suzuki, Hitoshi, Juntendo University Faculty of Medicine, Tokyo, Japan
  • Kihara, Masao, Juntendo University Faculty of Medicine, Tokyo, Japan
  • Nogi, Chieko, Juntendo University Faculty of Medicine, Tokyo, Japan
  • Suzuki, Yusuke, Juntendo University Faculty of Medicine, Tokyo, Japan
Background

Chronic myeloid leukemia (CML) is now a manageable disease with the tyrosine kinase inhibitors (TKI). Dasatinib, a second-generation of TKI, has proven to be effective for the long-term treatment of CML, both as initial and subsequent lines of therapy. Off-target effects of these medications can have beneficial or adverse effects on the kidney. We present a case of CML who developed nephrotic-range proteinuria after initiation on Dasatinib therapy that resolved after changing therapy to Imatinib.

Methods

A 70-year-old woman was detected leukocytosis at a medical check-up, and diagnosed with CML by bone marrow examination. Treatment with Dasatinib was initiated and was effective for CML resulted in clinical remission. After one year from the initiation of medication with Dasatinib, proteinuria was detected. Finally, she was consulted to the nephrologist and had a thorough examination. Nephrotic-range proteinuria (5.2 g/gCr) and hypoalbuminemia (2.6 g/dL) was detected and then kidney biopsy was performed. Pathological findings of kidney biopsy specimen showed edematous thickening of basement membrane, duplicated glomerular capillary wall and reticuloendothelial cells. Those pathological findings are compatible as the kidney injuries induced by Dasatinib. After switchover from Dasatinib to Imatinib, levels of proteinuria significantly decreased.

Conclusion

We present a case of nephrotic syndrome during the course of medication with Dasatinib for CML. Pathological findings indicated thrombotic microangiopathy with endothelial cell injuries and the proteinuria resolved after changing therapy from Dasatinib to Imatinib. Therefore, it is suggested that those kidney injuries was caused by Dasatinib. We should concern that off-target effects of Dasatinib can have adverse effects on the kidney.